Vol. 5, Issue 12 (2019)
Paracetamol and acute liver injury
Author(s): Dr. Anil Batta
Abstract: Background: Acute liver injury (ALI) induced by paracetamol overdose is a well-known cause of emergency hospital admission and death. However, there is debate regarding the risk of ALI after therapeutic dosages of the drug. The aim is to describe the characteristics of patients admitted to hospital with jaundice who had previous exposure to therapeutic doses of paracetamol. An assessment of the causality role of paracetamol was performed in each case. Methods: Based on the evaluation of prospectively gathered cases of ALI with detailed clinical information, thirty-two cases of ALI in non-alcoholic patients exposed to therapeutic doses of paracetamol were identified. Two authors assessed all drug exposures by using the CIOMS/RUCAM scale. Each case was classified into one of five categories based on the causality score for paracetamol. Results: In four cases the role of paracetamol was judged to be unrelated, in two unlikely, and these were excluded from evaluation. In seven of the remaining 26 cases, the RUCAM score associated with paracetamol was higher than that associated with other concomitant medications. The estimated incidence of ALI related to the use of paracetamol in therapeutic dosages was 0.4 per million inhabitants older than 15 years of age and per year (99%CI, 0.2-0.8) and of 10 per million paracetamol users-year (95% CI 4.3-19.4). Conclusions: Our results indicate that paracetamol in therapeutic dosages may be considered in the causality assessment in non-alcoholic patients with liver injury, even if the estimated incidence of ALI related to paracetamol appears to be low. Results: Up to December 31 1999, total follow up was 17,616,592 person-years and 126 patients fulfilling the inclusion criteria of ALI were identified. Drug exposures among these patients with ALI and comparative risks associated with various commonly used drugs have been reported on . The RUCAM scale was applied to 32 cases exposed to paracetamol. In four cases paracetamol exposure started on the day the first symptoms of ALI (fever, abdominal pain, marked weakness, skin rash and/or pruritus, jaundice or choluria) appeared, and they were therefore classified as unrelated to paracetamol. In two cases the RUCAM score for paracetamol was < or = 2 and they were classified as unlikely. Of the remaining 26 cases, the score for paracetamol was higher than that for other concomitant drugs (7 cases). In 19 additional cases that took drugs that are known to be hepatotoxic agents, these drugs scored equal or higher than paracetamol. The different scores between the cases classified as "probable" and those classified as "possible" were mainly due to the differences in three items: time to onset, the course of the reaction after cessation of the drug, and previous information on the association between paracetamol exposure and liver injury, which in one case with a mixed pattern scored one point less. Several features for the 7 cases (4 probable and 3 possible) with a paracetamol score higher than that of concomitant drugs are provided in table 1. The median daily dose of paracetamol was 650 mg (range 650-3,250). The median duration of the exposure period, i.e. the period between the first and the last day of use was 10 days (range 1-77) in five patients. The other two patients had taken the drug for at least one year. The median alcohol consumption was 13.43 g per day (range 0-42.67). In six patients the pattern of liver injury was hepatocellular. Five cases showed symptoms of hypersensitivity (fever, rash, eosinophilia, thrombocytopenia or arthralgia). All cases except one were taking other drugs. Hypersensitivity reactions have been described for metamizol, dextromethorphan, indapamide, indomethacin, corticosteroids, metoclopramide, bisacodyl, budesonide, carbocysteine, ambroxol, benzocaine, chlorhexidine .